Alert archive / North Dakota / Wind Chill Warnings in 2020

Wind Chill Warning 6, NWS Bismarck, ND

February 12, 202010 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Feb 12, 2020, 2:05 PM CST for 10 counties in North Dakota. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 2:05 PM CST (20:05 UTC)
Expired
Feb 13, 2020, 8:46 AM CST
In force
19 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS43 KBIS 122005
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
205 PM CST Wed Feb 12 2020

NDZ005-013-023-025-036-037-047-048-050-051-130415-
/O.UPG.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
/O.NEW.KBIS.WC.W.0006.200212T2005Z-200213T1800Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
205 PM CST Wed Feb 12 2020

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, Logan,
  LaMoure, McIntosh and Dickey counties.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

NDZ017-018-031>033-040-041-043-044-130415-
/O.EXA.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
205 PM CST Wed Feb 12 2020 /105 PM MST Wed Feb 12 2020/

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope,
  Hettinger, Bowman and Adams counties.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NDZ001>004-009>012-019>022-034-035-042-045-046-130415-
/O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, 
Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, 
Drake, Beulah, Hazen, Center, Garrison, Washburn, Underwood, 
Wilton, Turtle Lake, Mcclusky, Goodrich, Mandan, Bismarck, Elgin,
Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, 
and Strasburg
205 PM CST Wed Feb 12 2020 /105 PM MST Wed Feb 12 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 40 below 
  zero.

* WHERE...Divide, Burke, Renville, Bottineau, William, Mountrail,
  Ward, McHenry, Mercer, Oliver, McLean, Sheridan, Morton,
  Burleigh, Grant, Sioux and Emmons counties.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KS
5 follow-up statements
670 
WWUS43 KBIS 122354
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
554 PM CST Wed Feb 12 2020

NDZ005-013-023-025-036-037-047-048-050-051-130800-
/O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
554 PM CST Wed Feb 12 2020

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, 
  Logan, LaMoure, McIntosh and Dickey counties.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

NDZ001>004-009>012-017>022-031>035-040>046-130800-
/O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, 
Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, 
Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, and Strasburg
554 PM CST Wed Feb 12 2020 /454 PM MST Wed Feb 12 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, 
  Hettinger, Bowman and Adams counties.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Wear appropriate clothing, a hat, 
and gloves.

&&

$$
713 
WWUS43 KBIS 130414
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1014 PM CST Wed Feb 12 2020

NDZ005-013-023-025-036-037-047-048-050-051-131215-
/O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
1014 PM CST Wed Feb 12 2020

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, 
  Logan, LaMoure, McIntosh and Dickey counties.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

NDZ001>004-009>012-017>022-031>035-040>046-131215-
/O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, 
Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, 
Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, and Strasburg
1014 PM CST Wed Feb 12 2020 /914 PM MST Wed Feb 12 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, 
  Hettinger, Bowman and Adams counties.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Wear appropriate clothing, a hat,
and gloves.

&&

$$
529 
WWUS43 KBIS 130545
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1145 PM CST Wed Feb 12 2020

NDZ005-013-023-025-036-037-047-048-050-051-131345-
/O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
1145 PM CST Wed Feb 12 2020

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, 
  Logan, LaMoure, McIntosh and Dickey counties.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

NDZ001>004-009>012-017>022-031>035-040>046-131345-
/O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, 
Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, 
Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, and Strasburg
1145 PM CST Wed Feb 12 2020 /1045 PM MST Wed Feb 12 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, 
  Hettinger, Bowman and Adams counties.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Wear appropriate clothing, a hat,
and gloves.

&&

$$
172 
WWUS43 KBIS 130957
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
357 AM CST Thu Feb 13 2020

NDZ005-013-023-025-036-037-047-048-050-051-131800-
/O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
357 AM CST Thu Feb 13 2020

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, 
  Logan, LaMoure, McIntosh and Dickey counties.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

NDZ001>004-009>012-017>022-031>035-040>046-131800-
/O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, 
Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, 
Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, and Strasburg
357 AM CST Thu Feb 13 2020 /257 AM MST Thu Feb 13 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, 
  Hettinger, Bowman and Adams counties.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Wear appropriate clothing, a hat,
and gloves.

&&

$$
waa
059 
WWUS43 KBIS 131446
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
846 AM CST Thu Feb 13 2020

NDZ005-013-023-025-036-037-047-048-050-051-131800-
/O.CAN.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/
/O.EXA.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
846 AM CST Thu Feb 13 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...The Turtle Mountains south through the James River
  Valley.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NDZ001>004-009>012-017>022-031>035-040>046-131800-
/O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, 
Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, 
Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, and Strasburg
846 AM CST Thu Feb 13 2020 /746 AM MST Thu Feb 13 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Western and central North Dakota.

* WHEN...Until noon CST /11 AM MST/ Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling. Wear appropriate clothing, a hat,
and gloves.

&&

$$

ZH

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 12, 11:59 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 12, 11:59 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1159 AM CST Wed Feb 12 2020

.UPDATE...
Issued at 1159 AM CST Wed Feb 12 2020

Will let the wind chill warning in Rolette County expire and be
replaced with a wind chill advisory as conditions and trends show
warming and wind chills near 40 below zero. Wind chills will
continue to warm into wind chill advisory criteria this
afternoon. Rest of forecast is in good shape.

UPDATE Issued at 1054 AM CST Wed Feb 12 2020

Based on consistent observations showing visibilities well above
1/2 mile and webcams confirming this, have cancelled the remaining
counties in the winter weather advisory across the James River
Valley. Wind chill headlines look good, and will evaluate the wind
chill warning in Rolette County by noon to see whether some
extension is needed before a transition to a wind chill advisory
commences.

UPDATE Issued at 851 AM CST Wed Feb 12 2020

Visibilities have greatly improved above winter weather advisory
criteria for Burleigh, Sheridan, Wells, and Foster counties. Thus
have cancelled these. Wind Chills already meeting criteria in
most of these counties, with Foster at 39 below and Harvey at 36
below zero. Thus have decided to move the start time to now
instead of 18z. Also have adjusted the James River Valley wind
chill start time to now as Jamestown is at 30 below zero and Oakes
at 24 below zero. Rest of the winter weather advisory across the
James River Valley remains in good standing.

UPDATE Issued at 609 AM CST Wed Feb 12 2020

As of 6 AM CST, the Arctic cold front has crossed the ND/SD
border. Light snow continues to fall across the southern half of
the state, but is rapidly diminishing from the north. Peak wind
gusts early this morning have generally stayed around 45 to 50
mph. As expected, the worst visibility due to blowing snow so far
has been in the James River Valley. Jamestown has reported
visibility as low as one quarter mile at times, with one half to
one mile more common across the area.

Conditions have improved in north central North Dakota to the point
that we are able to convert the Winter Weather Advisory to wind
chill headlines. A Wind Chill Warning has been issued for Rolette
County, where values as cold as 50 below zero are expected through
the morning. Bottineau, McHenry, and Pierce Counties have been
converted to a Wind Chill Advisory. Rolette County will also be
under a Wind Chill Advisory this afternoon through Thursday morning,
along with the other 3 counties. All other headlines remain in tact
for this update, though portions of the remaining Winter Weather
Advisory may be cancelled before the expiration time with future
forecast updates.

&&

.SHORT TERM...(Today and tonight)
Issued at 313 AM CST Wed Feb 12 2020

The main concern for the short term continues to be an Arctic cold
front plunging south through the region early this morning. As of 3
AM CST, the front was located just south of Highway 200. Light snow
continues to fall along and ahead of the front across the southern
half of North Dakota, with forcing being aided by cyclonic flow
aloft and strong low level frontogenesis. So far, snow totals have
been a bit lower than expected, especially in north central North
Dakota. Maximum wind gusts along and behind the front have generally
been around 45 mph, but due to the lower snow totals, blowing snow
has not been reducing visibility as much as anticipated so far.
However, significant visibility reductions to less than one half
mile at times have been observed just outside our forecast area in
the Devils Lake Basin and think this will carry into the James River
Valley, with near whiteout conditions at times in open areas through
the morning. Overall, the current headlines look good, but the
northern half of the Winter Weather Advisory is not set to expire
until noon CST. With the front and peak winds moving through a bit
earlier than previously forecasted, may be able to end the advisory
for blowing snow early in our northern counties.

Winds will remain strong behind the front in the James River Valley,
with gusts to 40 mph through the afternoon. The advisory for blowing
snow remains in effect there until 6 PM CST. Elsewhere, expect a
slow decreasing trend in wind speeds this afternoon.

Dangerous wind chill are already a concern near the Turtle
Mountains, and this will only worsen and expand with time. The plan
is to keep the Winter Weather Advisory until blowing snow is no
longer creating widespread impacts, then transition to a Wind Chill
Advisory. Outside of the current Winter Weather Advisories, a Wind
Chill Advisory will go into effect at 6 AM CST this morning for the
rest of central as well as northwest North Dakota. All wind chill
headlines are set to expire at noon CST on Thursday. If the Winter
Weather Advisory is dropped from the Turtle Mountains area before
its noon CST expiration time, a short duration Wind Chill Warning
would likely be needed there through this morning, with values as
low as 45 below zero.

Most locations will see temperatures fall or remain steady through
the day. Arctic high pressure settles over the region tonight,
allowing temperatures to drop into the teens below zero.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 AM CST Wed Feb 12 2020

Bitterly cold Arctic air will remain over much of the region on
Thursday, with wind chill headlines continuing through the morning.
A mild Pacific air mass under an upper level ridge will begin to
nudge its way into the region by Thursday afternoon. This will allow
highs in western North Dakota to reach the teens, but central North
Dakota will stay in the single digits above zero.

Temperatures will quickly rebound on Friday ahead of a shortwave
trough ejecting off the Northern Rockies, with above normal highs
expected for the western half of the state. The shortwave moves
across the area Friday evening into Saturday, accompanied by notable
Q-vector convergence and PVA. Most deterministic and ensemble model
guidance is showing a chance of snow with this wave. But because the
amounts are light and there are subtle timing differences, this
chance is not yet being reflected in our model consensus PoP blend.
Expect this will change with future forecasts as model consistency
increases.

Sunday looks to be quiet and mild ahead of another shortwave moving
into the Pacific Northwest. This wave reaches the Northern Plains
Sunday night into Monday, and is producing a stronger QPF signal in
the suite of models. There area still placement and timing
uncertainties to work through, but it looks like there is a chance
of accumulating snow with this system for some parts of the region.
Behind the early week shortwave, models are favoring upper level
ridging and above normal temperatures for mid to late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1054 AM CST Wed Feb 12 2020

Ceilings continue to improve to VFR except in KDIK where MVFR cigs
are being reported as of 1640z. Based on satellite imagery, would
expect this to scatter out to VFR around 18z, the beginning of this
taf period. Gusty north to northwesterly winds between 20kt and 35kt
will subside through 00z. Expect light winds tonight with SKC
continuing through the end of this taf period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST /11 AM MST/ Thursday for
NDZ001>004-009>013-019>023-025-034>037-042-045>048-050-051.

Wind Chill Warning until noon CST today for NDZ005.

Wind Chill Advisory until noon CST Thursday for NDZ005.

&&

UPDATE...KS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...KS
Hazardous weather outlook, Feb 12, 12:00 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1200 PM CST Wed Feb 12 2020

NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-131800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1200 PM CST Wed Feb 12 2020 /1100 AM MST Wed Feb 12 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect through tonight. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Chill Advisory is in effect through Thursday morning. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-041-043-044-131800-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
1200 PM CST Wed Feb 12 2020 /1100 AM MST Wed Feb 12 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Feb 12, 9:15 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             WILLISTON               48.16N 103.63W
02/12/2020  M2.0 INCH        WILLIAMS           ND   NWS EMPLOYEE

            STORM TOTAL.

&&

ZH
Local storm report, Feb 12, 11:24 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             WATFORD CITY            47.80N 103.28W
02/12/2020  M1.0 INCH        MCKENZIE           ND   CO-OP OBSERVER

            STORM TOTAL.

&&

ZH
Local storm report, Feb 12, 11:25 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1125 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 NW STREETER           46.71N 99.43W
02/12/2020  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            STORM TOTAL.

&&

ZH
Local storm report, Feb 12, 11:26 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             JAMESTOWN               46.91N 98.71W
02/12/2020  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            STORM TOTAL.

&&

ZH
Local storm report, Feb 12, 11:29 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1129 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 ENE GRASSY BUTTE      47.40N 103.21W
02/12/2020  M1.6 INCH        MCKENZIE           ND   CO-OP OBSERVER

            STORM TOTAL.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:12 AM CSTWind Chill AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more33 hr
Feb 12, 6:02 AM CSTWind Chill WarningBISRolette6 hr

Nearby

Wind Chill Warnings in North Dakota, 2020Every wind chill warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.